Florida, 2008

Flash Flooding in Florida, August 23, 2008

August 23, 2008 · NWS TAE · 8 events in 8 counties and zones

Tropical Storm Fay emerged into the Apalachee Bay late Friday night and made its fourth landfall on Saturday, August 23rd near Carrabelle, Florida. That morning, Fay had tapped into Gulf of Mexico moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Tropical Storm Fay emerged into the Apalachee Bay late Friday night and made its fourth landfall on Saturday, August 23rd near Carrabelle, Florida. That morning, Fay had tapped into Gulf of Mexico moisture. A large feeder band began affecting areas east of the Apalachicola River during the morning, followed by more intense bands, which trained over the same locations during the afternoon and evening hours, producing extremely high rainfall rates and subsequent flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 23, 9:24 AM EST, 36 minutes earlier.

Area forecast discussion, Aug 23, 9:24 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1024 AM EDT SAT AUG 23 2008

.UPDATE...TROPICAL STORM FAY CONTINUING HER SLOW CRAWL TO THE WEST
THIS MORNING WITH THE CENTER NOW APPROACHING PANAMA CITY. STRONG
ONSHORE FLOW EAST OF THE CENTER IS GENERATING AN INTENSE BAND OF
HEAVY RAINFALL JUST EAST OF TALLAHASSEE. RADAR ESTIMATED RAIN
RATES HAVE PASSED 6 INCHES PER HOUR WITH THIS BAND. WINDS ARE
STILL GUSTING TO TROPICAL STORM STRENGTH...ESPECIALLY ALONG THE
BIG BEND COASTLINE. STORM SURGE RAN ABOUT 3 TO 4 FEET ABOVE HIGH
TIDE THIS MORNING IN THE BIG BEND. ASTRONOMICAL TIDES TO BE ABOUT
A FOOT LOWER TONIGHT...BUT WITH CONTINUED STRONG ONSHORE FLOW
EXPECT 2 TO 4 FEET SURGE AGAIN THIS EVENING.

OVERALL FORECAST IN GOOD SHAPE WITH WIND AND RAIN HIGHLIGHTED. NO
CHANGES PLANNED TO GRIDS OR ZONES THIS MORNING.

&&

.MARINE...WINDS OVER THE COASTAL WATERS RUNNING 25 TO 30 KNOTS
WITH FREQUENT GUSTS TROPICAL STORM FORCE. WILL UPDATE THE MARINE
FORECAST TO SLIGHTLY ADJUST WORDING...BUT NO MAJOR CHANGES PLANNED.

&&

.AVIATION...TROPICAL STORM FAY CONTINUES TO VERY SLOWLY MOVE WEST
ACROSS THE EASTERN FLORIDA PANHANDLE. RAINBANDS WRAPPING AROUND THIS
SYSTEM WILL EFFECT ALL TERMINALS THROUGH THE DAY. THE HEAVIEST
RAINFALL IS OCCURRING ON THE EASTERN SIDE OF THE SYSTEM EFFECTING
KABY...KTLH...AND KVLD THIS MORNING. PREVAILING MVFR WITH TEMPO IFR
CONDITIONS IN HEAVY RAIN CAN BE EXPECTED AT THESE TERMINALS INTO THE
AFTERNOON ALONG WITH GUSTY WINDS UP TO AROUND 30 KNOTS. LIGHTER
RAINS FOR KPFN AND KDHN ARE EXPECTED TO INTENSIFY AS THE CENTER
CONTINUES WEST INTO THE AFTERNOON. EVEN WITH THE LIGHTER RAINS THIS
MORNING...CIGS ARE QUITE LOW TO THE WEST WITH TEMPO IFR THROUGH THE
MORNING HOURS. THE HEAVIEST RAINFALL AND LOWEST CIGS/VIS SHOULD END
AROUND KVLD DURING THE AFTERNOON AS WELL...BUT ARE LIKELY TO
CONTINUE...AT LEAST PERIODICALLY AROUND KTLH INTO AT LEAST THE
EVENING HOURS. CONDITIONS SHOULD BEGIN TO IMPROVE SOMEWHAT INTO
SUNDAY...HOWEVER WITH DEEP SOUTHERLY FLOW IN PLACE...THE THREAT FOR
SCT SHOWERS/STORMS WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  85  75  85  75  90 / 100  80  70  60  60
PANAMA CITY  83  79  83  78  87 / 100  90  90  70  70
DOTHAN       83  74  82  73  88 / 100  90  80  70  70
ALBANY       84  74  85  73  89 /  90  80  70  60  60
VALDOSTA     86  74  86  74  90 /  90  70  70  60  60
CROSS CITY   88  76  86  77  90 / 100  80  70  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
     BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...CLAY...
     COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...GRADY...
     IRWIN...LANIER...LEE...LOWNDES...MILLER...MITCHELL...
     QUITMAN...RANDOLPH...SEMINOLE...TERRELL...THOMAS...TIFT...
     TURNER...WORTH.

FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES:
     DIXIE...FRANKLIN...GADSDEN...JEFFERSON...LAFAYETTE...LEON...
     LIBERTY...MADISON...TAYLOR...WAKULLA.

     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS
     EVENING FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL
     WALTON...DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...
     INLAND WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...
     LIBERTY...MADISON...TAYLOR...WAKULLA...WASHINGTON.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAY...COASTAL
     WALTON...DIXIE...FRANKLIN...GULF...JEFFERSON...TAYLOR...
     WAKULLA.

     FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...GULF...HOLMES...INLAND
     WALTON...JACKSON...WASHINGTON.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: APALACHEE BAY OR
     COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL
     OUT TO 20 NM...COASTAL WATERS FROM OCHLOCKONEE RIVER TO
     APALACHICOLA FL OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE
     RIVER TO KEATON BEACH OUT 20 NM...COASTAL WATERS FROM
     APALACHICOLA TO DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE
     RIVER TO APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM
     APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM.

&&

CAMP/BARRY
Hazardous weather outlook, Aug 23, 4:49 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 AM EDT SAT AUG 23 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-241000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
549 AM EDT SAT AUG 23 2008 /449 AM CDT SAT AUG 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
AT 4 AM EDT...TROPICAL STORM FAY WAS LOCATED NORTH OF APALACHICOLA
AND WAS MOVING WEST AROUND 7 MPH. IT IS EXPECTED TO TRACK ALONG OR
NEAR THE FLORIDA PANHANDLE THROUGH TONIGHT. ASSOCIATED RAINBANDS
WILL ROTATE EAST TO WEST AND SPREAD ACROSS THE FORECAST AREA.
PROLONGED HEAVY RAIN AND STRONG AND GUSTY WINDS ARE EXPECTED WITH
RAINFALL TOTALS AMOUNTS RANGING FROM 2 TO 3 INCHES ACROSS NORTHERN
ALABAMA AND GEORGIA COUNTIES TO 6 TO 8 INCHES ALONG THE FLORIDA
COAST WHICH WILL GENERATE FLOODING. THERE IS ALSO A THREAT OF
SEVERE STORMS INCLUDING TORNADOES. SEE THE HURRICANE LOCAL
STATEMENTS ISSUED BY THIS OFFICE FOR MORE DETAILS AND A LIST OF
NON-ROUTINE PRODUCTS IN EFFECT. MARINERS SHOULD REMAIN IN PORT.
DANGEROUS RIP CURRENTS REMAINS ACROSS LOCAL BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... TROPICAL STORM
FAY WILL TRAVERSE EXIT THE FORECAST AREA ON SUNDAY BUT FEEDER BANDS
BEHIND THE CENTER WILL CONTINUE TO IMPACT THE TRI-STATE AREA
WITH FLOODING AND STRONG TO ISOLATED SEVERE STORMS...ESPECIALLY WEST
OF THE APALACHICOLA RIVER. BY MIDWEEK...RAINFALL PATTERNS WILL
RETURN TO A MORE NORMAL SEABREEZE DRIVEN TYPE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE
WEATHER AND REPORT ANY FLOODING AND/OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Lafayette

When
August 23, 10:00 AM EST to 8:00 PM EST
Where
Lafayette County, 1.99 mi SE of San Pedro Junction to 1.92 mi NNW of Townsend
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.993, -83.183

Several roads and low lying areas were flooded, including Mayo and Buckville.

Flash Flood, Dixie

When
August 23, 10:00 AM EST to 8:00 PM EST
Where
Dixie County, 6.71 mi WNW of Yellow Jacket to 7.81 mi NNE of Horseshoe Beach
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.507, -83.098

Several roads and low lying areas were flooded, including portions of U.S. Highway 19/27 between Cross City and Jonesboro.

Flash Flood, Jefferson

When
August 23, 11:00 AM EST to 9:00 PM EST
Where
Jefferson County, 2.87 mi NNE of Jarrott to 4.33 mi NW of Lois
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.660, -83.919

Many roads and low lying areas were flooded. More than sixteen inches of rain fell within a six hour period, with as much as twenty inches across central and northern portions of the county.

Flash Flood, Madison

When
August 23, 11:00 AM EST to 9:00 PM EST
Where
Madison County, 3.2 mi SSW of Greenville to 5.33 mi NNE of Mosley Hall
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.427, -83.651

Many roads and low lying areas in and around Greenville were flooded. Pond overflowed and covered portions of U.S. Highway 90. Rainfall amounts ranged from four to eight inches across eastern portions of the county, to as much as sixteen inches over western portions.

Flash Flood, Taylor

When
August 23, 11:00 AM EST to 9:00 PM EST
Where
Taylor County, 2.69 mi S of Smith to 6.39 mi NE of Carbur
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.072, -83.392

Many roads and low lying areas were flooded. Rainfall amounts ranged from six to ten inches across southern portions of the county, to as much as eighteen inches across northern portions.

Flash Flood, Leon

When
August 23, 12:00 PM EST to 10:00 PM EST
Where
Leon County, 2.17 mi SSE of Apalachee Regional Park to 0.78 mi E of Iamonia
Cause
Heavy Rain / Tropical System
Property damage
$10 million
Reported by
Public
Coordinates
30.392, -84.133

Numerous roads were flooded throughout much of the county, including Tallahassee. A few roads were undermined by flooding. The Timberlake subdivision east of Tallahassee was cut off by flood waters, which impacted 230 homes. Nearly 450 homes throughout the county were impacted. Rainfall amounts varied from six over western portions of the county, to as much as twenty inches over eastern portions. Flooding was observed along the Ochlockonee River and Munson Slough.

Flash Flood, Wakulla

When
August 23, 12:00 PM EST to 10:00 PM EST
Where
Wakulla County, 0.61 mi WSW of Port Leon to 1.56 mi NE of Newport
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.126, -84.199

Numerous roads and low lying areas were flooded. Rainfall amounts varied from four to six inches over western portions of the county, to as much as eighteen inches in and around Newport and St Marks. Evacuations were ordered along the St Marks River at St Marks and along the Ochlockonee River in and north of Sopchoppy.

Flash Flood, Gadsden

When
August 23, 12:00 PM EST to 10:00 PM EST
Where
Gadsden County, 1.01 mi W of Midway to 4.14 mi ESE of Altschul
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.493, -84.477

Many roads and low lying areas in the eastern portion of the county were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154953, 154954, 154582, 154584, 154585, 154586, 154591, 154594.